(HealthDay News) — Statin use may raise the risk for developing cataracts, researchers report. The study was published in the Canadian Journal of Cardiology.
G.B. John Mancini, MD, of the University of British Columbia in Vancouver, Canada, and colleagues evaluated patient information from the British Columbia Ministry of Health database from 2000 to 2007 and the IMS LifeLink U.S. database from 2001 to 2011.
In all, they looked at more than 207,000 adults with cataracts and more than 1.1 million without them.
“In current literature the association between statin use and cataracts is inconsistent and controversial. We sought to further examine the effect of statin use on the risk of cataract and need for surgical intervention in 2 North American populations,” they wrote.
Among people in the Canadian database, those who took statins for at least a year had about a 27% increased risk for developing cataracts that needed surgery, compared with people not taking statins. The increased risk for patients in the U.S. database was only 7%, but that was still statistically significant, the researchers said.
“The benefits of statins are far outweighed by any small risk for cataract surgery,” Mancini told HealthDay. “However, the indication for statin use should be solid from the outset and fully understood by patients.”